High blood pressure: Four unwanted side effects of taking ‘common’ hypertensive medication
High blood pressure: Lifestyle changes to reduce reading
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Recent research presented by the American Heart Association compared the likelihood of experiencing side effects when taking ACE inhibitors to angiotensin receptor blockers (ARBs) – two medications to lower blood pressure. ACE inhibitors are prescribed “more commonly” as a first-time blood pressure control medication, the researchers noted. ACE inhibitors lower blood pressure by blocking an enzyme, so that less angiotensin – a chemical that narrows blood vessels – is produced.
Consequently, the blood vessels remain wider and more relaxed, enabling more space for the blood to flow around the body.
As one of the “primary medications” for treating high blood pressure (i.e. hypertension), lots of people are prescribed this type of medication in the UK.
However, the medication can produce risks of its own; for example, people taking ACE inhibitors are 3.3 times more likely to develop fluid accumulation than those taking ARBs.
Such fluid accumulation can lead to swelling of the deeper layers of skin and mucous membranes (angioedema).
The NHS warned that angioedema can be “life-threatening if it affects breathing”.
The swelling most often affects the:
- Area around the eyes
- Lips and tongue
Many people may also experience hives – an itchy rash; in serious cases, angioedema can lead to abdominal pain, dizziness, and breathing difficulties.
Drug-induced angopedema (from taking ACE inhibitors) might be resolved if you switch blood pressure medication – so do speak to your doctor if this affects you.
People taking ACE inhibitors are also 32 percent more likely to develop a dry, persistent and bothersome cough compared to those taking ARBs.
In addition, ACE inhibitors are 32 percent more likely to cause people to develop pancreatitis compared to ARBs.
Pancreatitis is the sudden inflammation of the pancreas – an organ located behind the stomach that helps with digestion.
The national health service pointed out the symptoms of pancreatitis:
- Suddenly getting severe pain in the centre of your tummy (abdomen)
- Feeling or being sick
- A high temperature of 38C or more (fever).
Treatment for pancreatitis usually involves admission to hospital, where you may be given fluids directly into a vein, pain relief, and oxygen through a tube in your nose.
Most people are well enough to leave the hospital within a week after prompt treatment.
The research by the American Heart Association – which is published in the journal Hypertension – also highlighted another side effect.
By taking ACE inhibitors, you’re 18 percent more likely to develop bleeding in the gastrointestinal tract than if you’re on ARBs.
The Mayo Clinic stated that gastrointestinal bleeding can cause stools “to look black or tarry”.
Other symptoms might include rectal bleeding, or vomiting red or dark-brown specks of blood.
Other possible signs of gastrointestinal bleeding might include:
- Difficulty breathing
- Chest pain
- Abdominal pain.
Dr George Hripcsak – the professor and chair of biomedical informatics at Columbia University Vagelos College of Physicians and Surgeons – commented on the findings.
“If a patient is starting hypertension therapy for the first time, our results point to starting with the ARB over the ACE inhibitor.”
Source: Read Full Article